Minnesota, 2005

Hail in Minnesota, June 7, 2005

June 7, 2005 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 6, 7:50 PM CST, 7 hours 40 minutes earlier.

Area forecast discussion, Jun 6, 7:50 PM CST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT MON JUN 6 2005

.DISCUSSION...
JUST UPDATED THE GRIDS AND ZFP TEXT. HAD SOME FAIRLY MAJOR CHANGES
WITH REGARDS TO THE SKY COVER...AND SOME OF THE WX/POP GRIDS.
MASSIVE DENSE CS BLOWOFF FM NMRS TS OVR THE WRN PLAINS WL BE WORKING
THRU THE FSD FA TNGT...SO INCREASED THE SKY COVER. SCT TS DEVELOPED
EALIER THIS EVENING IN SW NEB ALONG A STRONG DRYLINE...AND HAS NOW
MOVED NE ALL THE WAY TO NEAR AINSWORTH NEB. THIS ACTIVITY IS
MAINTAINING SO UPDATED THE SW CWFA TO GO SCT LATE EVENING THRU
SHORTLY AFTER MIDNIGHT...AND GIVEN INSTABILITY WOULD NOT RULE OUT
SOME SVR CHCS OUT THERE. IN ADDN...SCT TS HAS ALSO BROKE OUT IN S
CENTRAL NEB ASSOCIATED WITH A DEVELOPING CONVECTIVELY INDUCED MID
LVL SHORTWV WHICH THE 18Z NAM PICKED UP ON. A LITTLE BIT WORRIED
ABOUT THAT MAINTAINING...OR AT LEAST SPORADICALLY REDEVELOPING INTO
LATE TNGT AROUND THE MO RIVER VALLEY FM YANKTON TO SIOUX CITY. SO
ADDED SOME SLGT CHC POPS IN THAT RGN. AND FINALLY...NMRS TS ACRS THE
WRN DKTS WITH THE MASSIVE UPPER LOW/STRONGLY DIFLUENT RGN. A STRONG
SFC WMFNT EXISTS IN FAR NRN SD AND SRN ND...WHICH WL AID IN THE
FOCUS OF THIS ORGANIZED CONVECTION...AS IT ALL MOVES NE. HOWEVER...
A VERY STRONG LOW LVL JET INCREASES TO 45 KTS IN THE CWFA AFT
MIDNIGHT AIDING ALL OF THE AFOREMENTIONED CONVECTION. AM CONCERNED
THAT AFTER MIDNIGHT...SOME OF THE ND/NRN SD CONVECTION WL DEVELOP
SWD INTO THE LOW LVL JET ON THE E SIDE OF THE H7 THERMAL RIDGE WHERE
CONDS ARE ONLY WEAKLY CAPPED...WHICH WOULD PLACE THAT E OF THE JAMES
RIVER VALLEY. THIS ACTIVITY COULD LINGER IN THE FAR ERN CWA TUE
MRNG. 00Z AREA RAOBS SHOW VERY STRONG LAPSE RATES FM H7-H5...WITH
PWATS A LITTLE HIGHER THAN ORIGINALLY THOUGHT. WITH THE LOW LVL
JET...WOULDNT BE SURPRISED TO SEE LOW LVL DEWPTS INCREASE AS THE
NIGHT PROGRESSES.

&&

.PREV DISCUSSION
ATTENTION THEREAFTER TURNS TO SEVERE WEATHER THREAT TOMORROW.
SHORTWAVE CURRENTLY OVER NORTHERN CALIFORNIA SLIDING AROUND THE BASE
OF THE TROUGH AND WILL EJECT INTO THE DAKOTAS TOMORROW.  AT THE
SURFACE...LOW PRESSURE SYSTEM SLIDES INTO THE CENTRAL DAKOTAS AND
WEAKENS AS A SECONDARY LOW SPINS UP FURTHER SOUTH. COLD FRONT
ASSOCIATED WITH WEAKENING LOW BECOMES ESTABLISHED ON WESTERN EDGE OF
CWA BY TOMORROW MORNING AND WILL LIKELY BECOME THE FOCUSING
MECHANISM FOR THUNDERSTORM DEVELOPMENT LATE IN THE DAY. 12Z NAM HAS
OUTFLOW BOUNDARY FROM OVERNIGHT MCS DRAPED ACROSS NORTHERN PORTION
OF THE CWA...BUT FEEL THIS IS LIKELY TOO FAR TO THE SOUTH AND WILL
NOT BE A PLAYER FOR FSD CWA.  MODELS HAVE SLOWED SHORTWAVE EVER SO
SLIGHTLY... AND WITH 700 MB TEMPS AT AROUND +13 C... CONVECTION
INITIATION MAYBE DELAYED TILL UPPER LEVEL WAVE IS ABLE TO PROVIDE
ENOUGH LIFT TO BREAK THE CAP.  BOTH 12Z RUNS OF GFS AND NAM SUGGEST
COOLING BETWEEN 18Z AND 00Z AT 700 MB THUS ALLOWING FOR MINIMAL CIN
BY 00Z WEDNESDAY...BUT FEEL THIS IS OVERDONE. DEPENDING ON TIME OF
CONVECTIVE INITIATION...SEVERE THREAT MAY QUICKLY EVOLVE FROM A
TORNADO THREAT TO A MORE HAIL AND WIND EVENT.  HOWEVER...WITH THE
GULF WIND OPEN AND SURFACE DEW POINT ANTICIPATED TO BE IN THE LOWER
70S TOMORROW...ATMOSPHERE WILL HAVE MORE THAN ENOUGH ENERGY TO FEED
OFF OF WITH SB CAPES APPROACHING 5000 J/KG.  WITH GROUNDS SATURATED
FROM RECENT RAINS IN PORTIONS OF SOUTHEASTERN SOUTH DAKOTA...
CONSIDERED A FLOOD WATCH FOR FLASH FLOODING BUT OPTED TO HOLD OFF
FOR NOW WITH 18 Z ETA INDICATING THE CAP HOLDING STRONG.

IF CONVECTION IS ABLE TO DEVELOP...EXPECT FRONT TO MOVE IN THE
VICINITY INTERSTATE 29 CORRIDOR BEFORE HANGING UP. FRONT WILL LINGER
ACROSS THE AREA THROUGH THURSDAY CREATING THE POTENTIAL FOR
ADDITIONAL THUNDERSTORMS DEVELOPMENT.

DECENT UPPER LEVEL WAVE MOVES ACROSS AREA ON THURSDAY AND HAVE
INCREASED TO HIGH CHANCE POPS.  THE WET PATTERN CONTINUES INTO THE
WEEKEND WITH UPPER LEVEL TROUGH MAINTAINING ITS GRIP OVER WESTERN
US.  HAVE MAINLY GONE WITH ECMWF ON TIMING OF WAVES...AS THE GFS HAS
COME MORE IN LINE WITH THE ECMWFS ADVERTISED UPPER LEVEL PATTERN.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF/BT
Hazardous weather outlook, Jun 6, 10:51 PM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1151 PM CDT MON JUN 06 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1151 PM CDT MON JUN 06 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL SOUTH DAKOTA AND
CENTRAL NEBRASKA. ALL OF THIS ACTIVITY IS MOVING TO THE EAST AND
NORTHEAST AT 30 TO 35 MPH...AND COULD AFFECT MANY AREAS ALONG AND
WEST OF I 29 BEFORE SUNRISE. THE MAIN THREAT FROM THE STRONGEST
STORMS WILL BE SOME HEAVY DOWNPOURS...WIND GUSTS OF 40 TO 50
MPH...AND SOME SMALL HAIL. THE SITUATION IS ONLY MARGINALLY
SEVERE...AND ONE CANNOT RULE OUT SOME ISOLATED SEVERE ACTIVITY.
HOWEVER MOST OF THE STORMS WILL REMAIN BELOW SEVERE LIMITS
TONIGHT.

FLOODING...
SOME LOCAL RIVERS AND STREAMS...INCLUDING THE VERMILLION RIVER
NEAR WAKONDA AND THE BIG SIOUX RIVER FROM HAWARDEN TO AKRON...ARE
EXPECTED TO RISE ABOVE FLOOD STAGE OVER THE NEXT FEW DAYS DUE TO
RECENT HEAVY RAINS. TUESDAY EVENING THROUGH WEDNESDAY EVENING MAY
BRING ADDITIONAL HEAVY RAINS TO ALREADY SWOLLEN STREAMS AND
RIVERS...BRINGING ADDITIONAL WATER PROBLEMS TO THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK LATE
TUESDAY AFTERNOON INTO TUESDAY NIGHT WILL BE THE FOCUS FOR THE
NEXT 48 HOURS. INSTABILITY IS EXTREME AS WELL AS STRONG
DIRECTIONAL AND SPEED SHEAR. THIS COMBINATION...ALONG WITH A VERY
STRONG LOW LEVEL JET AND STRONG UPPER LEVEL LOW PRESSURE...WILL
SET THE STAGE FOR POTENTIALLY STRONG...LONG LIVED SUPERCELLS.
TORNADOES WILL BE A THREAT...ESPECIALLY AFTER 600 PM CDT...AS
WELL AS HAIL AS LARGE AS BASEBALLS. PLEASE STAY TUNED FOR FURTHER
UPDATES AS VERY WARM AIR IN THE MID LEVELS COULD PUSH THE MOST
SEVERE STORMS INTO CENTRAL AND NORTHERN SOUTH DAKOTA. AT THIS
TIME...THE HIGHEST PROBABILITY FOR SEVERE WEATHER WILL BE ALONG
AND NORTH OF INTERSTATE 90 AND ALONG AND WEST OF THE JAMES RIVER
VALLEY.

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE THURSDAY AS LOW
PRESSURE DEVELOPS ALONG A FRONT LINGERING OVER THE AREA. THESE
STORMS MAY ALSO BE SEVERE...MAINLY EAST OF THE JAMES RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 122 km away, was scanning. The volume nearest the first event began at 09:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cottonwood

When
June 7, 3:30 AM CST
Where
Cottonwood County, 5 mi S of Storden
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.983, -95.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457658.